Alert archive / Arizona / Flash Flood Warnings in 2024

Flash Flood Warning 75, NWS Tucson, AZ

August 6, 2024Santa Cruz County, Arizona

NWS Tucson, AZ issued this flash flood warning at Aug 6, 2024, 2:25 PM MST for Santa Cruz County, Arizona. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 6, 2024, 2:25 PM MST (21:25 UTC)
Expired
Aug 6, 2024, 5:30 PM MST
In force
3 hr
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Santa Cruz County, AZ

The radar

The Tucson radar (KEMX), 65 km from the middle of the area, began a volume at 21:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 6, 2:42 PM MSTFLASH FLOODNogales, AZCar stuck in neighborhood wash drainage across intersection of E Calle Sonora and N Calle Guadalupe.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 17 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 9.4 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2024-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 297 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2024-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
297 J/kg
Mixed-layer CIN
-374 J/kg
Mixed-layer LCL
2127 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
155 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.5

Open this sounding in Storm Lab

The text

As transmitted.

275 
WGUS55 KTWC 062125
FFWTWC
AZC023-070030-
/O.NEW.KTWC.FF.W.0075.240806T2125Z-240807T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Tucson AZ
225 PM MST Tue Aug 6 2024

The National Weather Service in Tucson has issued a

* Flash Flood Warning for...
  South Central Santa Cruz County in southeastern Arizona...

* Until 530 PM MST.

* At 225 PM MST, Doppler radar and automated rain gauges indicated 
  thunderstorms producing heavy rain across the warned area. Between 
  1 and 1.5 inches of rain have fallen. Additional rainfall amounts 
  of 1 inch are possible in the warned area. Flash flooding is 
  ongoing or expected to begin shortly.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar and automated gauges.

  IMPACT...Life threatening flash flooding of creeks and streams,
           urban areas, highways, streets and underpasses.

* Some locations that will experience flash flooding include...
  Nogales and Rio Rico.

This includes the following Flash Flood Prone Locations...
	Nogales Wash at Doe St Bridge.

This includes the following highways...
	Interstate 19 between mile markers 1 and 7.
	Route 82 between mile markers 1 and 7.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3133 11088 3133 11097 3133 11099 3139 11100
      3141 11098 3144 11093 3140 11084 3133 11081

FLASH FLOOD...RADAR AND GAUGE INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

LJT
2 follow-up statements
296 
WGUS75 KTWC 062252
FFSTWC

Flash Flood Statement
National Weather Service Tucson AZ
352 PM MST Tue Aug 6 2024

AZC023-070030-
/O.CON.KTWC.FF.W.0075.000000T0000Z-240807T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Santa Cruz AZ-
352 PM MST Tue Aug 6 2024

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 530 PM MST THIS 
AFTERNOON FOR SOUTH CENTRAL SANTA CRUZ COUNTY...

At 352 PM MST, Doppler radar and automated rain gauges indicated 
thunderstorms producing heavy rain across the Nogales area. Between 
1 and 2 inches of rain have fallen. Flash flooding is ongoing.  At 
242 PM MST flooding was reported at the intersection of East Calle 
Sonora and North Calle Guadalupe.

HAZARD...Life threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Radar and automated gauges.

IMPACT...Life threatening flash flooding of creeks and streams,
         urban areas, highways, streets and underpasses.

Some locations that will experience flash flooding include...
  Nogales and Rio Rico.

This includes the following Flash Flood Prone Locations...
	Nogales Wash at Doe St Bridge.

This includes the following highways...
	Interstate 19 between mile markers 1 and 7.
	Route 82 between mile markers 1 and 7.

This includes the following streams and drainages...
  Potrero Creek and Santa Cruz River.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3133 11088 3133 11097 3133 11099 3139 11100
      3141 11098 3144 11093 3140 11084 3133 11081

FLASH FLOOD...RADAR AND GAUGE INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

LJT
555 
WGUS75 KTWC 070022
FFSTWC

Flash Flood Statement
National Weather Service Tucson AZ
522 PM MST Tue Aug 6 2024

AZC023-070032-
/O.EXP.KTWC.FF.W.0075.000000T0000Z-240807T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Santa Cruz AZ-
522 PM MST Tue Aug 6 2024

...FLASH FLOOD WARNING WILL EXPIRE AT 530 PM MST THIS AFTERNOON FOR 
SOUTH CENTRAL SANTA CRUZ COUNTY...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

&&

LAT...LON 3133 11088 3133 11097 3133 11099 3139 11100
      3141 11098 3144 11093 3140 11084 3133 11081

$$

AWH

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 6, 1:52 PM MST, 33 minutes earlier.

Area forecast discussion, Aug 6, 1:52 PM MST, 33 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
152 PM MST Tue Aug 6 2024

.SYNOPSIS...A disturbance aloft will result in an active monsoon
pattern today with numerous showers and thunderstorms, mainly from
Tucson westward. Otherwise, expect scattered showers and
thunderstorms each day through this week, with potential for heavy
rainfall and strong wind gusts. Temperatures cool to near normal
levels today through Thursday, then warm up to above normal
levels Friday through the weekend.

&&

.DISCUSSION...Current water vapor shows the upper level low
centered over northern Sonora slowly moving northwestward.
Isolated storms have already formed in Cochise County and Santa
Cruz County. Expect this activity to continue with development
over the next couple of hours between Tucson and Nogales, then
westward progression along outflows late in the afternoon into the
evening. All the ingredients are in place for strong to severe
storms mainly from Tucson south and westward this afternoon and
evening. PWAT values range from 1.4"-1.75" from Benson westward.
The AZ/NM border area is around 1" which will put a damper on
storms in that area. MLCAPE is between 1000-1500 J/kg with 30-40
kts of 0-6 km shear thanks to the enhanced flow from the upper
level low. DCAPE is around 1500 J/kg and there is also a bit of
dry air in the mid-levels evident on water vapor imagery, which
can help enhance downdrafts. Storms will be capable of strong to
severe wind gusts, which could also lead to blowing dust. Isolated
severe hail in the strongest storms also can't be ruled out.
Heavy rainfall will also be a threat with these storms. HREF 3
hour probability matched mean QPF is highlighting Santa Cruz
County as well as southern Tohono O'odham Nation with 50-70
percent chance for an inch or greater and 10 percent chance for
three inches this afternoon and evening.

Wednesday the upper level low will be centered over western Sonora
and southwest Arizona. Moisture will increase east of Tucson with
the AZ/NM border seeing PWAT values around 1.4". Storm chances
will shift to encompass areas from Tucson eastward. Western Pima
County will be in the subsidence region of the upper level low
leading to decreased storm coverage. Upper level dynamics won't
be as good as today, but storms will still be capable of strong
wind gusts and localized heavy rainfall.

Thursday into Friday the upper level low drifts southwestward over
Baja California. High pressure becomes centered over New Mexico
putting the CWA in southeast mid-level flow. Moisture stays around
climatological normals Thursday, then Friday eastern areas begin
to dry out. Each day enough moisture will be in place for
continued isolated to scattered thunderstorms with normal threats
of strong winds and locally heavy rainfall. Saturday the dry air
pushes further east with PWAT values below normal from Tucson
eastward. This could lead to a down day, but will hinge on how
much moisture southeast Arizona loses Friday into Saturday.

Temperatures will be around normal today through Thursday then
warm up Friday into the weekend as heights increase with the high
centered just to the east. Saturday looks to be the warmest day
with highs 6-9 degrees above normal.

&&

.AVIATION...Valid through 08/00Z.
SCT-BKN clouds at 6k-9K ft AGL and BKN-OVC clouds at 10k-14k ft
AGL thru this evening then a slight reduction in coverage
overnight. Expect scattered TSRA this afternoon and evening first
forming from KOLS to KTUS then moving westward along outflows.
Best timing for storms impacting KOLS will be 06/21Z-07/01 and
KTUS will be 06/22-07/01. MVFR conditions expected near TSRA,
with VSBY restrictions, wind gusts to 45+ kts, and heavy rain.
Outside of thunderstorm wind gusts, wind speeds will be less than
12 kts, favoring an SWLY in the afternoon and ELY through SLY
direction. Aviation discussion not updated for TAF amendments.

&&

.FIRE WEATHER...Scattered to numerous showers and thunderstorms
are expected today, with isolated to scattered mainly afternoon and
evening showers and thunderstorms Wednesday through the upcoming
weekend. Min RH values will be in the 25-40 percent range in the
valleys through Thursday (and higher in the mountains), decreasing
to 20-30 percent Friday through the weekend. Outside of thunderstorm
outflow winds, 20-foot winds will generally be 15 mph or less, with
afternoon/early evening gusts to 20-25 mph and light winds
overnight.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
Blowing Dust Advisory from 4 PM this afternoon to 8 PM MST this
evening for AZZ501-502-505.

&&

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Local storm report, Aug 6, 1:57 PM MST, 28 minutes before
Preliminary Local Storm Report
National Weather Service Tucson AZ
157 PM MST Tue Aug 6 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0150 PM     Tstm Wnd Gst     6 NE Nogales            31.42N 110.85W
08/06/2024  M67 MPH          Santa Cruz         AZ   ASOS

            ASOS station KOLS Nogales International
            Airport gusted to 67 mph.

&&

JVT
Local storm report, Aug 6, 2:00 PM MST, 25 minutes before
Preliminary Local Storm Report
National Weather Service Tucson AZ
200 PM MST Tue Aug 6 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0154 PM     Tstm Wnd Gst     6 NE Nogales            31.42N 110.85W
08/06/2024  M75 MPH          Santa Cruz         AZ   ASOS

            ASOS station KOLS Nogales International
            Airport gusted tp 75 mph.

&&

JVT

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 5:49 PM MSTSevere Thunderstorm WarningTWCCochise41 min
Aug 5, 8:58 PM MSTSevere Thunderstorm WarningTWCCochise47 min
Aug 5, 9:03 PM MSTSevere Thunderstorm WarningTWCCochise42 min
Aug 5, 9:17 PM MSTSevere Thunderstorm WarningTWCCochise, Santa Cruz43 min
Aug 6, 2:08 AM MSTBlowing Dust AdvisoryTWCPima, Pinal18 hr
Aug 6, 1:36 PM MSTSevere Thunderstorm WarningTWCSanta Cruz39 min
Aug 6, 2:09 PM MSTSevere Thunderstorm Warning Considerable damage threatTWCSanta Cruz33 min
Aug 6, 2:56 PM MSTSevere Thunderstorm WarningTWCPima, Santa Cruz64 min
Aug 6, 3:59 PM MSTSevere Thunderstorm WarningTWCPima46 min
Aug 6, 4:27 PM MSTSevere Thunderstorm WarningTWCPima34 min
Aug 6, 4:47 PM MSTSevere Thunderstorm WarningTWCPima43 min
Aug 6, 4:48 PM MSTSevere Thunderstorm WarningTWCPima42 min

Nearby

Flash Flood Warnings in Arizona, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.